Migraines and so so tired : Hello everyone (: I am... - LUPUS UK

LUPUS UK

26,719 members22,697 posts

Migraines and so so tired

MerB90
MerB90

Hello everyone (:

I am currently going out of my mind. I have had pretty bad migraines for two weeks now, night and day. I have been taking some Paracetamol and Excedrin Migraine, (my rheumy has told me that I shouldn’t take ibuprofen due to my lupus), but they do not go away! I have had insomnia in the past and thus have taken a bunch of sleeping meds; all prescribed by my psychiatrist. But now, with this horrible migraines, I cannot sleep, even with the pills, which I guess, makes me even more susceptible to head aches the next day. My doctors say this are “tension” migraines, due to stress. I don’t feel too stressed, to be honest, but I am desperate. Do you ever get migraines and insomnia so often? Could this be a sign of a flare?

16 Replies
oldestnewest
Paul_Howard
Paul_HowardAdministrator

Hi MerB90,

Headaches are common in lupus. They may be a part of lupus itself or they may be associated with a clotting (antiphospholipid) syndrome. They may or may not have a migrainous element with flashing lights and visual disturbances. In any patient with lupus who suffers from headaches a systematic search for known causes should be carried out including blood pressure checking and, very important, an examination of the blood for antiphospholipid antibodies ('sticky blood') and ultimately, if indicated, a brain scan.

MerB90
MerB90 in reply to Paul_Howard

Hey Paul,

now that you mention it, I was also diagnosed with antiphospholipid syndrome. My rheumy is giving me 1 tab of aspirin daily as thrombus prevention. Would you recommend anything else? Like I said, no meds seem to be helpful for those head aches.

Paul_Howard
Paul_HowardAdministrator in reply to MerB90

Have you had your INR checked to see if the aspirin is sufficient?

MerB90
MerB90 in reply to Paul_Howard

I don't think so... I have an appointment with my doctor next week. I will ask her if I should have more blood tests done. Thank you (:

Paul_Howard
Paul_HowardAdministrator in reply to MerB90

It may be worth checking if it hasn't be done recently. Let us know how you get on.

I've been having migraines for a couple of yrs you can set your watch 3hr after taking methatrexate bang migraine but it feels different to the migraine I get throughout the week that just come and go they can last for seconds or hrs and are quite debilitating they wipe me out and I think it comes from tension in my neck muscle pain hope you get some relief soon

MerB90
MerB90 in reply to Ianrussell69

I took methatrexate before, but my doctor didn't prescribe it for migraines, I will ask her if this might help for this pain. I completely get what you're saying, my migraines are rather debilitating as well! Thank you for sharing and I do hope you get some relief from your head aches as well.

Sorry the methatrexate is for lupus /connective tissue I think it just a side effect of taking methatrexate

MerB90
MerB90 in reply to Ianrussell69

Oh I see. I took it to lower my antibody count, because I didn't respond well to Cell-cept and Imuran. I don't really remember if it gave me head aches, but then again, I have had many in my life, I cannot remember if they were medicine-related or just random stress ones...

I had migraines for years and for me it was stress (or end of stress) and low blood sugar. I think you need to ask about appropriate medication for your migraines - but beware as sometimes the medication can stop the headache, but then bounce you into another the next day. Other than that, lie down in the dark and somewhere warm and quiet.

MerB90
MerB90 in reply to Jacquie3242

I definitely prefer the dark... also a place that is very quiet. Thank you (:!

Have you tried ginger for your migraines. I read this recently about how it can help.

A double-blinded randomized controlled clinical trial with 100 participants compared the power ginger to sumatriptan, also known as Imitrex — one of the top-selling drugs in the treatment of migraines.

The researchers used one-eighth of a teaspoon of powdered ginger versus a standard dose of the drug. Both worked equally as fast.

Most participants started out with moderate or severe pain. After taking either the drug or ginger, they were either in mild pain or were completely pain-free. The same proportion of migraine sufferers reported satisfaction with the results, whether they took sumatriptan or ginger.

But with ginger, there were substantially fewer negative side effects. With sumatriptan, people reported dizziness, a sedative effect, vertigo, and heartburn. The only adverse side effect reported for ginger was an upset stomach, and that occurred in only about one out of 25 people.

At the first sign of a migraine coming on, you can try mixing one-eighth of a teaspoon of powdered ginger in water, drink it, and see if your migraine lessens or goes away within a half hour.

You may also want to try using ginger root to make ginger tea, though the study mentioned above used ginger in powdered form.

As Dr. Greger says,

“Sticking to an eighth of a teaspoon is not only up to 3,000 times cheaper than the drug, but you’re probably less likely to end up as a case report yourself—of people who have had a heart attack, or died, after taking the drug.”

MerB90
MerB90 in reply to Cann

Wow, this sounds great! I am not very fond of the flavour, but I will surely try it. Thank you!

Hidden
Hidden

Sumatriptan (generic Imitrex) and two Advil usually work for my migraines. I'm also on Hydroxycloroquine. I had migraines years before my lupus diagnosis in 2011. Not sure if they're related.

I find myself in the same situation MerB90! I've been in a flare for the past 5 weeks, which presents as pretty much a constant/daily migraine. Last time, the steroids I was prescribed helped with the migraine as much as joint pain and all the other symptoms of the flare, but this time the steroids feel like they are making the migraine worse. Nothing is touching them. It's making me utterly miserable. I've got a GP appointment tomorrow, so will see what happens.

I really hope yours ease up soon 💐

MerB90
MerB90 in reply to Nurseladybird

I'm sorry to read you're miserable too. It is absolutely the worst, because I can't sleep well, concentrate, drive or even walk without feeling dizzy, as if I had a really low blood pressure, but mostly because having head aches all the time makes me feel weak and exhausted. You might be right though, migraines might not even be Lupus related, but in any case, I'll be seeing my GP this week, and hopefully she'll find a way to ease the pain. Hope you feel better soon too! Xx

You may also like...